Wyoming, 2018High Wind in Wyoming, December 18 to 19, 2018
December 18 to 19, 2018 · NWS CYS · 6 events in 6 counties and zones
Strong winds were felt across portions of southeast Wyoming, particularly the wind prone areas. Several Wyoming Department of Transportation and Union Pacific Railroad sensors had gusts in the upper 60s to even 70 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were felt across portions of southeast Wyoming, particularly the wind prone areas. Several Wyoming Department of Transportation and Union Pacific Railroad sensors had gusts in the upper 60s to even 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 10:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 17, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 PM MST Mon Dec 17 2018
.SHORT TERM...(Tonight - Wednesday Night)
Issued at 223 PM MST Mon Dec 17 2018
It is a mild & pleasant afternoon across much of southeast Wyoming
and the western Nebraska Panhandle. Sunny skies have prevailed for
much of the day, leading to widespread high temperatures in the 50
to 60 degree range along/east of the Laramie Range. However, cloud
cover is increasing from the west in advance of significant upper-
level troughing encompassing much of the western US.
The potential for a widespread episode of strong winds will remain
our primary focus for Tuesday & Wednesday. Low-level (850 mb) CAG-
CPR gradients are progged to climb above 60 meters by 21z Tue, and
could peak as high as 70 meters between 12-18z Wed. The models are
continuing to suggest a broad swath of 55-65 knot flow between 700
and 800 millibars developing by early Wednesday morning given very
impressive W-E oriented low-level gradients. Confidence in 50 knot
gusts in the wind corridors is high, possibly beginning in the ARL
area as early as 21z and spreading into BRX/VDW by 00z. Winds will
only get stronger through the night. We upgraded High Wind Watches
to Warnings in the wind prone areas with this package.
Strong and deep subsidence will spread onto the high plains during
the early morning hours on Wednesday. In addition, low & mid-level
lapse rates will likely remain fairly steep (> 5 deg C/km) through
the night with the help of nocturnal insolation due to cloud cover
aloft. This will likely support high winds spreading onto the high
plains during the overnight hours, or at the latest around sunrise
on Wed. A GJT-CYS MSLP gradient of 10 to 12 millibars, and intense
downward omega coupled w/ 55+ knot flow aloft is historically very
favorable for 60 MPH wind gusts at KCYS per local research. BUFKIT
soundings also suggest potential for significant downward momentum
transfer, especially the GFS. MAV/MET guidance are both hinting at
30+ knot sustained winds at several sites, which is usually also a
good indicator of high gust potential. This could very well spread
into the southern Nebraska Panhandle as well. It remains some what
unclear exactly how winds will behave into Wednesday afternoon, as
winds aloft will decrease w/ increasing lapse rates, but we should
continue to see gusts at least 45-55 MPH through the day, along w/
the occasional gust to 60 MPH.
The main concern (if any) regarding the likelihood of strong winds
is the significant difference between the H7-H8 wind fields on the
more aggressive GFS versus the extremely modest NAM. The NAM would
likely keep strong winds confined to the wind corridors, while the
GFS would support the more widespread high wind episode. The early
morning GFS seemed to initialize reasonably well at 700 mb against
upper-air observations over the eastern Pacific, so we continue to
give the nod to the GFS solution. As such, we have went ahead with
a High Wind Watch for a large part of southeast Wyo & the southern
Neb Panhandle. Highest confidence is along I25 between Wheatland &
the CO State Line, and along I80 between Cheyenne/Sidney. Northern
areas are a bit more questionable with a shorter residence time of
stronger flow aloft.
Scattered rain & snow showers are possible across much of the area
on Wednesday. We are unlikely to see widespread snow accumulations
from this activity, but dangerous travel conditions may arise with
a combination of falling snow and strong winds. There is also some
potential for convectively-induced strong winds, perhaps even into
areas not currently under a High Wind Watch.
.LONG TERM...(Thursday - Monday)
Issued at 223 PM MST Mon Dec 17 2018
The overall pattern will remain fairly windy during this period w/
several waves traversing the flow. The GFS/ECMWF both suggest some
snow shower activity over the weekend, w/ perhaps a more organized
frontal band possible Saturday night into early Sunday. It appears
this wave will be very progressive though, so we do not anticipate
significant impacts at this time. Regardless, this will definitely
be something to watch over the next few days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday evening)
Issued at 1015 PM MST Mon Dec 17 2018
VFR. SCT-BKN clouds around FL120 will prevail tonight with some
clearing west of the Laramie Range. Westerly winds will increase
by Tuesday morning and continue through the day across southeast WY
with gusts to 35 kt. For western NE Panhandle, westerly winds will
be 10 kt or less, except at KBFF where gusts up to 25 kt are
forecast after 17Z. Stronger winds and mountain wave turbulence is
expected after 00Z. CIGS will lower to FL050 at KRWL Tuesday
evening. Mountain obscurations in snow showers will develop after
00Z.
&&
.FIRE WEATHER...
Issued at 337 AM MST Mon Dec 17 2018
Sunny, warm and breezy under a southerly flow aloft on the
backside of an upper level ridge. Minimum relative humidities will
remain above critical levels, therefore, fire weather concerns
are minimal. A more active pattern is store for the region
beginning Tuesday as a breezy zonal flow kicks in. Strong winds
are expected late Tuesday through Wednesday afternoon, however,
combined with increasing relative humidities, fire weather
concerns will remain low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Tuesday night through Wednesday
afternoon for WYZ101-104-105-107-108-115-118-119.
High Wind Warning from 2 PM Tuesday to midnight MST Wednesday
night for WYZ106-110-116-117.
NE...High Wind Watch from late Tuesday night through Wednesday
afternoon for NEZ019-020-054-055.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...MAJ
FIRE WEATHER...ABHazardous weather outlook, Dec 17, 4:20 AM MST, 19 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MST Mon Dec 17 2018
WYZ103-106-110-114-116>118-181130-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Snowy Range-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
420 AM MST Mon Dec 17 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Wind and wind gusts increase late Tuesday and Wednesday. Portions
of the area have a High Wind Watch out for this period, however,
strong winds will likely spill out of the area under the Watch and
it may need to be expanded in the next day. Widespread hazardous
weather is not expected otherwise.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>113-115-119-181130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
420 AM MST Mon Dec 17 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 18, 12:00 AM MST to 12:30 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
HADS station at the Seminoe Dam thirty-one miles north-northeast of Rawlins reported the measured wind gust.
High Wind, South Laramie Range Foothills
- When
- December 18, 11:55 AM MST to December 19, 5:15 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne had the reported wind gust of 70 mph with two other Wyoming Department of Transportation sensors gusting up to 60 mph.
High Wind, North Snowy Range Foothills
- When
- December 18, 1:00 PM MST to December 19, 12:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust. Several other WYDOT sensors in the zone measured wind gusts from the upper 50 to upper 60 mph range.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 18, 1:30 PM MST to 11:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, South Laramie Range
- When
- December 18, 5:15 PM MST to December 19, 1:05 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors near Buford measured the reported wind gust of 62 mph. Several other Union Pacific Railroad sensors had gusts in the upper 50s and 60 mph range.
High Wind, Laramie Valley
- When
- December 18, 5:25 PM MST to December 19, 12:30 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located one mile south of Rock River measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Washington, December 18, 2018$1.2 million · EF2 · 1 event
- Strong Wind in Massachusetts, December 18 to 19, 2018$49,000 · 9 events
- High Wind in Montana, December 18, 201863 kt wind · 5 events
- Heavy Snow in Idaho, December 18, 20183 events
- Winter Weather in Colorado, December 18 to 19, 20183 events
- Winter Weather in Colorado, December 18 to 19, 20183 events
- High Wind in Oregon, December 18, 201858 kt wind · 2 events
- Heavy Snow in Idaho, December 18 to 19, 20182 events
- Dense Fog in California, December 18, 20182 events
- High Wind in Wyoming, December 18 to 19, 201866 kt wind · 2 events
- Strong Wind in Rhode Island, December 18, 2018$1,000 · 1 event
- High Wind in Oregon, December 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796122, 796127, 796124, 796123, 796126, 796125.